Wyoming, 2016

Hail in Wyoming, September 14, 2016

September 14, 2016 · NWS CYS · 1 event in 1 county or zone

A thunderstorm produced large hail in northern Niobrara County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A thunderstorm produced large hail in northern Niobrara County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 14, 2:14 PM MST, 1 hour 56 minutes earlier.

Area forecast discussion, Sep 14, 2:14 PM MST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
314 PM MDT WED SEP 14 2016

.SHORT TERM...(This evening through Thursday)
Issued at 314 PM MDT Wed Sep 14 2016

Tonight...Visible satellite imagery and WSR-88D radar reflectivity
showing a line of showers and thunderstorms moving northeast across
western Carbon county. Early afternoon CAPES there range from 500 to
1000 J/kg with bulk shear 40 to 50 knots...so will need to keep a
close eye on these storms for hail and wind production, especially
since storms are moving close to 50 mph.

As a shortwave and surface trough move east across our counties this
evening, expect isolated to scattered thunderstorms, a few strong
based on projected CAPE and shear, to move across our forecast area
with storms exiting into western Nebraska by late this evening.

Thursday...Upper trough pivots from northern Wyoming to western
North Dakota with cyclonic flow over our counties and a shortwave
trough rotating across to produce scattered showers and isolated
thunderstorms along with sometimes gusty northwest winds. Cooler
temperatures expected along and west of I-25 with more clouds and
showers.

Thursday night...A dry and cooler night on tap with slowly clearing
skies and lessening winds.

Friday...Nearly dry day expected with weak zonal flow aloft ahead of
a weak shortwave over western Wyoming. Temperatures about the same
or a little warmer than Thursday with more sunshine.

.LONG TERM...(Friday night through Wednesday)
Issued at 314 PM MDT Wed Sep 14 2016

Main upper low and trough moves out to the east Saturday with
shortwave ridging expected to keep PoPs down through the weekend.
Still seeing some differences between the ECMWF and GFS on upper
flow this package. ECMWF suggests quiet pattern for all of next
week with zonal flow keeping an upper low well to the south over
northern Mexico, whereas the GFS has a more active westerly flow
aloft with several pieces of shortwave energy ejecting out of an
upper low over the desert southwest, while keeping a quasi-
stationary frontal boundary just to our south. Ensembles keep
PoPs fairly low until late week and that is how the forecast was
trended.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1204 PM MDT Wed Sep 14 2016

Still dealing with some low clouds/fog still ongoing at a few of
the western Nebraska Panhandle sites at midday. Latest satellite
information shows this low clouds/fog gradually eroding. Expect
this trend to continue at KBFF and KAIA where VFR conditions will
return by 20z. MVFR CIGS hold in the strongest at KSNY which may
be until around 22z. The next concern will be the prospect for
afternoon/evening convective activity. Latest forecast information
suggests initiation 19-20z towards KRWL. This activity then
spreads west to east thru the rest of the evening. Tried to time
it accordingly in the TAFs. Still confidence is not high enough to
include anything more than VCTS. Do not expect a repeat of low
clouds/fog tomorrow morning and will see some clearing behind this
afternoon/evening thunderstorm activity after 06z.

&&

.FIRE WEATHER...
Issued at 314 PM MDT Wed Sep 14 2016

Minimal concerns based on expected humidities and winds.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...JG
AVIATION...CAH
FIRE WEATHER...RUBIN
Hazardous weather outlook, Sep 14, 9:56 AM MST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1056 AM MDT WED SEP 14 2016

NEZ002-003-019>021-054-055-095-096-WYZ101>119-151530-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1056 AM MDT WED SEP 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...ROUGHLY ALONG AND WEST OF A LINE FROM SCOTTSBLUFF TO
KIMBALL.

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
ACROSS SOUTHEAST WYOMING, THEN INCREASE IN COVERAGE AND SPREAD
ACROSS WESTERN NEBRASKA THIS EVENING. A FEW OF THE STORMS MAY
BECOME STRONG TO NEAR SEVERE...PRODUCING HAIL AND STRONG WIND
GUSTS. STORMS WILL MOSTLY END BY MIDNIGHT. STORM MOVEMENT WILL BE
TO THE NORTH NORTHEAST AT 15 TO 20 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RUBIN

In the hours before

Special weather statement, Sep 14, 11:32 AM MST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1232 PM MDT WED SEP 14 2016

WYZ104-109-111-141930-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS WY-CENTRAL CARBON COUNTY WY-
SOUTHWEST CARBON COUNTY WY-
1232 PM MDT WED SEP 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CARBON COUNTY UNTIL
130 PM MDT...

AT 1232 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF DAD...OR 17 MILES SOUTHEAST OF WAMSUTTER...MOVING
NORTHEAST AT 50 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  SEPARATION LAKE AROUND 120 PM MDT.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 200 AND
207.

LAT...LON 4166 10777 4166 10751 4208 10751 4211 10753
      4221 10749 4207 10704 4136 10777 4142 10789
TIME...MOT...LOC 1832Z 207DEG 48KT 4145 10779

RUBIN
Special weather statement, Sep 14, 12:22 PM MST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
122 PM MDT WED SEP 14 2016

WYZ109-110-112>114-142015-
SNOWY RANGE WY-NORTH SNOWY RANGE FOOTHILLS WY-
CENTRAL CARBON COUNTY WY-UPPER NORTH PLATTE RIVER BASIN WY-
SIERRA MADRE RANGE WY-
122 PM MDT WED SEP 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARBON COUNTY UNTIL
215 PM MDT...

AT 122 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LITTLE SANDSTONE CREEK CAMPGROUND...OR 40 MILES SOUTH OF RAWLINS...
MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  JACK CREEK CAMPGROUND AROUND 135 PM MDT.
  SARATOGA AROUND 205 PM MDT.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 230 AND
238.

LAT...LON 4114 10732 4120 10740 4182 10687 4151 10644
TIME...MOT...LOC 1922Z 225DEG 40KT 4121 10729

RUBIN
Local storm report, Sep 14, 12:24 PM MST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
124 PM MDT WED SEP 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     HAIL             RAWLINS                 41.78N 107.23W
09/14/2016  E0.50 INCH       CARBON             WY   TRAINED SPOTTER

            SMALL BRANCHES KNOCKED DOWN BY GUSTY WINDS.

&&

RUBIN
Special weather statement, Sep 14, 1:18 PM MST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
218 PM MDT WED SEP 14 2016

WYZ103>105-142100-
SHIRLEY BASIN WY-NORTH LARAMIE RANGE WY-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS WY-
218 PM MDT WED SEP 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ALBANY AND EASTERN
CARBON COUNTIES UNTIL 300 PM MDT...

AT 218 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BATTLE MOUNTAIN...OR 53 MILES SOUTH OF CASPER...MOVING
NORTHEAST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
ALBANY AND EASTERN CARBON COUNTIES.

LAT...LON 4202 10627 4205 10632 4243 10593 4227 10562
TIME...MOT...LOC 2018Z 226DEG 36KT 4206 10624

RUBIN
Special weather statement, Sep 14, 2:01 PM MST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
301 PM MDT WED SEP 14 2016

WYZ106-107-142145-
EAST PLATTE COUNTY WY-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-
301 PM MDT WED SEP 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PLATTE COUNTY UNTIL
345 PM MDT...

AT 300 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BORDEAUX...OR 11 MILES SOUTH OF WHEATLAND...MOVING NORTHEAST AT
20 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  SLATER AROUND 310 PM MDT.
  BORDEAUX AROUND 315 PM MDT.
  WHEATLAND...Y-O RANCH AND CHUGCREEK AROUND 335 PM MDT.
  LAKEVIEW NORTH AROUND 340 PM MDT.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 68 AND
85.

LAT...LON 4184 10499 4186 10504 4214 10503 4204 10466
TIME...MOT...LOC 2100Z 205DEG 18KT 4189 10499

RUBIN
Special weather statement, Sep 14, 2:32 PM MST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
332 PM MDT WED SEP 14 2016

WYZ101-103-142215-
NORTH LARAMIE RANGE WY-CONVERSE COUNTY LOWER ELEVATIONS WY-
332 PM MDT WED SEP 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CONVERSE COUNTY UNTIL 415
PM MDT...

AT 332 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR LAPRELE RESERVOIR...OR 12 MILES SOUTHWEST OF DOUGLAS...MOVING
NORTHEAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  DOUGLAS AROUND 350 PM MDT.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 130 AND
148.

LAT...LON 4257 10557 4264 10568 4303 10538 4277 10501
TIME...MOT...LOC 2132Z 226DEG 30KT 4264 10557

RUBIN

The radar

The Rapid City radar (KUDX), 182 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Niobrara

When
September 14, 4:10 PM MST to 4:13 PM MST
Where
Niobrara County, 10.38 mi N of West Lance Creek
Measured
1 in hail
Reported by
Public
Coordinates
43.200, -104.700

Quarter size hail was reported 10 miles north of Lance Creek.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651228.